Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 7, NWS Dodge City, KS

March 23, 20249 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Mar 23, 2024, 3:20 PM CDT for 9 counties in Kansas. It took effect at Mar 24, 2024, 12:00 PM CDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 23, 2024, 3:20 PM CDT (20:20 UTC)
In effect from
Mar 24, 2024, 12:00 PM CDT
Expired
Mar 24, 2024, 8:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 3:00 PM CDTHAIL 1.5Sublette, KS
Mar 24, 3:08 PM CDTHAIL 1.5Sublette, KS
Mar 24, 3:20 PM CDTHAIL 17 Nnw Tice, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WWUS83 KDDC 232020
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
320 PM CDT Sat Mar 23 2024

...Wildfires Possible Sunday...

KSZ043-063-077-232130-
/O.CAN.KDDC.FW.A.0007.240324T1700Z-240325T0100Z/
Scott-Finney-Gray-
320 PM CDT Sat Mar 23 2024

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR SCOTT, FINNEY, AND GRAY COUNTIES...

The National Weather Service in Dodge City has cancelled the Fire
Weather Watch.

$$

KSZ061-062-074>076-084>087-241200-
/O.UPG.KDDC.FW.A.0007.240324T1700Z-240325T0100Z/
/O.NEW.KDDC.FW.W.0007.240324T1700Z-240325T0100Z/
Hamilton-Kearny-Stanton-Grant-Haskell-Morton-Stevens-Seward-Meade-
320 PM CDT Sat Mar 23 2024 /220 PM MDT Sat Mar 23 2024/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 8 PM
CDT /7 PM MDT/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/ Sunday. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather 
  Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather 
  Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather 
  Zone 086 Seward and Fire Weather Zone 087 Meade.

* WINDS...Southwest 30 to 40 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control quickly, and show erratic fire behavior. Outdoor 
  burning, or any activities that produce sparks or flames, is 
  strongly discouraged Sunday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

Springer

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
788 
WWUS83 KDDC 240901
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
401 AM CDT Sun Mar 24 2024

KSZ061-062-074>076-084>087-250000-
/O.CON.KDDC.FW.W.0007.240324T1700Z-240325T0100Z/
Hamilton-Kearny-Stanton-Grant-Haskell-Morton-Stevens-Seward-Meade-
401 AM CDT Sun Mar 24 2024 /301 AM MDT Sun Mar 24 2024/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FAR SOUTHWEST KANSAS...

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather 
  Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather 
  Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather 
  Zone 086 Seward and Fire Weather Zone 087 Meade.

* WINDS...South 30 to 40 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control quickly, and show erratic fire behavior. Outdoor 
  burning, or any activities that produce sparks or flames, is 
  strongly discouraged Sunday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

FINCH

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
766 
WWUS83 KDDC 250056
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
756 PM CDT Sun Mar 24 2024



KSZ061-062-074>076-084>087-250200-
/O.EXP.KDDC.FW.W.0007.000000T0000Z-240325T0100Z/
Hamilton-Kearny-Stanton-Grant-Haskell-Morton-Stevens-Seward-Meade-
756 PM CDT Sun Mar 24 2024 /656 PM MDT Sun Mar 24 2024/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY...


$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 23, 3:15 PM CDT, 5 minutes earlier. Its key messages:

  • Strong weather system on Sunday will bring high wind, fire weather, and severe storms to our area.
  • Snowfall is expected on the back side of the weather system on Monday, with minor accumulations.
  • Dry, warming trend Tuesday through the end of the forecast period.
Area forecast discussion, Mar 23, 3:15 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
315 PM CDT Sat Mar 23 2024

.KEY MESSAGES...

- Strong weather system on Sunday will bring high wind, fire
  weather, and severe storms to our area.

- Snowfall is expected on the back side of the weather system on
  Monday, with minor accumulations.

- Dry, warming trend Tuesday through the end of the forecast
  period.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 315 PM CDT Sat Mar 23 2024

Water vapor satellite imagery and RAP upper air analysis reveal
roughly zonal flow is in place above the central plains, with a
strong trough beginning to move over the far western CONUS.
Ahead of this feature, surface analysis indicates lee
cyclogenesis is well underway with a ~1000-mb low centered over
central WY, extending southward into eastern CO. Mass response
around this cyclone is resulting in strong southerly winds
across our area, especially the western zones closer to the
surface low. As the morning cloud cover continues to erode,
boundary layer mixing will support further strengthening of the
winds through the afternoon, becoming sustained in the 25-35 mph
range with gusts to 45 mph. Afternoon highs today will range
from the mid/upper 60s west to the mid/upper 50s east.
Overnight, southerly winds will remain elevated as the surface
low is mainained by the rapidly eastward shifting upper trough.
This along with increasing cloud cover will inhibit radiational
cooling, and Sunday morning lows will only reach the mid/upper
40s.

Daytime Sunday, the strong upper level trough will continue its
progression eastward, with a lead shortwave impulse ejecting
into the central plains by 00Z Monday. As this occurs, the
surface low over eastern CO will deepen to around 980-mb,
strengthening the winds over southwest KS into the 30-40 mph
range with gusts of 50-55 mph. There is a chance we reach High
Wind Warning criteria (sustained winds of 40+ mph and/or gusts
of 58+ mph), but HREF probability of achieving warning criteria
is 10-20% at best, so there are no plans to upgrade the current
High Wind Watch just yet.

Next weather element to discuss is fire weather potential.
Latest guidance suggests a dryline will extend southward from
the surface low, initially draped along/near the KS/CO border.
As this feature mixes east during the day Sunday to near US-283
by 00Z Monday, rapidly decreasing dewpoints west of the dryline
will support minimum relative humidity dropping in the 15-20%
range. This along with the aforementioned strong winds will
foster near critical to critical fire weather conditions, and
therefore at least some of the current Fire Weather Watch will
be upgraded to a Red Flag Warning later today.

Finally, focus shifts to the potential for severe convection
Sunday afternoon. Modest moisture advection will be ongoing
Sunday morning thanks to the strong southerly winds, although
the recent cold frontal passage has diminished available
moisture from the source region (the Gulf of Mexico where
dewpoints are currently only in the mid-50s), which will act to
limit how high dewpoints will reach ahead of the sharpening
dryline. That said, very cold mid-level temperatures and steep
lapse rates will help overcome the meager moisture and support
MLCAPE in the 750-1250 J/Kg range. Kinematically, the ejecting
upper level shortwave trough will easily provide 35-45 kts of
deep-layer shear, which is more than sufficient for organized
updrafts. Current thinking is thunderstorms will initiate along
the dryline near the US-83 corridor during the 20-21Z time
frame, increasing in coverage/intensity and reaching severe
limits with time as they quickly move northeast. Primary
hazards are hail up to 2" in diameter and wind gusts up to 70
mph. A brief, isolated tornado cannot be ruled out, but poor
moisture will be a significant limiting factor.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 315 PM CDT Sat Mar 23 2024

Thunderstorms, some potentially severe, may be ongoing across
the eastern zones at the beginning of the long term period, but
these will move northeast into central KS by 02-03Z Monday.
Focus then shifts to the wrap-around precipitation as the
strong upper level trough pushes the surface low northeast.
Latest guidance suggests precipitation will begin to impinge on
our northwest zones shortly after midnight Monday morning as a
cold front pushes southward through the central plains. Cold
advection via strong northerly winds in the wake of the front
will facilitate a switch to snow as this precipitation swings
across southwest KS daytime Monday. Thankfully, the moisture
problems that affected the severe event will also limit total
snowfall, and 13Z NBM probability of exceeding 1" of snow is
only in the 40-70% range for roughly the western half of our
area. However, strong north to northwesterly winds in the 25-35
mph range with gusts of 45-50 mph combined with the light snow
will bring impacts, and winter weather headlines are being
considered. Monday evening into the overnight period,
precipitation will diminish from west to east and northwest
winds will weaken as the surface low pulls away, and a chilly
morning will be on tap Tuesday with lows in the low teens
northwest to low 20s southeast.

Daytime Tuesday through the end of the long term period, medium
range ensembles agree the deep upper level longwave trough will
move slowly eastward, and weak upper level ridging will build
in its wake over the western and central CONUS. This synoptic
pattern change will foster a dry, warming trend with afternoon
highs increasing from the 40s/low 50s Tuesday to the low/mid 70s
by Thursday/Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1240 PM CDT Sat Mar 23 2024

Recent visible satellite imagery indicates this morning's
MVFR/IFR cloud cover is deteriorating, allowing all terminals to
return to VFR except for HYS, which should follow here shortly.
This however is permitting boundary layer mixing to strengthen,
and transport strong southerly winds to the surface where they
will stay through the TAF cycle. Winds will be in 15-25 kt
range gusting to 35 kts this afternoon through the overnight
period, before increasing further into the 25-30 kt range with
gusts of 40 kts Sunday morning. These winds will also result in
strong moisture advection, which will bring overcast skies and
MVFR cigs to all terminals after 10-12Z Sunday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday morning through Sunday evening for
KSZ030-031-044>046-064>066-078>081-088>090.
Fire Weather Watch from Sunday afternoon through Sunday
evening for KSZ043-061>063-074>077-084>087.

&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Springer
Hazardous weather outlook, Mar 23, 3:33 AM CDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
333 AM CDT Sat Mar 23 2024

KSZ030-031-043>046-061>066-074>081-084>090-240845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
333 AM CDT Sat Mar 23 2024 /233 AM MDT Sat Mar 23 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms possible tonight. Main hazards
from the strongest storms overnight will be gust winds and
possibly isolated small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to widely scattered severe thunderstorms (15-29%)
possible Sunday afternoon and early Sunday night, mainly east of a
highway 283. Main hazards will be 2 inch hail, wind gusts of 60
mph and a few isolated tornadoes.

Strong south winds of 25 to 40 mph with gusts in excess of 50 mph
will be possible during the day on Sunday. A high wind watch is
in effect Sunday. Please refer to the latest TOPNPWDDC for the
latest updates.

Critical fire weather conditions possible west of a Scott City to
Meade line. A fire weather watch is in effect Sunday. Refer to the
latest TOPRFWDDC for more information.

Snow and blowing snow possible Sunday night and Monday west of a
Hays to Liberal line. Snow accumulations currently is expected to
be less than 1 inch with an isolated totals of up to 2 inches
possible near the Colorado border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.